Alert archive / South Carolina / Special Weather Statements in 2022
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Apr 5, 2022, 12:21 PM EDT for Edgefield County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2022, 12:21 PM EDT (16:21 UTC)
- Expired
- Apr 5, 2022, 12:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
County Edgefield County, SC
The radar
The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WWUS82 KCAE 051621
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT Tue Apr 5 2022
SCZ025-026-030-051645-
Aiken SC-Saluda SC-Edgefield SC-
1221 PM EDT Tue Apr 5 2022
...A strong thunderstorm will impact portions of central Edgefield,
northwestern Aiken and south central Saluda Counties through 1245 PM
EDT...
At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Augusta, Edgefield, Saluda, Johnston, Ridge Spring, Saluda
County Airport, Edgefield County Airport, Monetta, Trenton, Ward,
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Vaucluse, Edgefield Federal Correction Institution and Murphy
Village.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 6 and 21.
Interstate 520 in South Carolina near mile marker 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3352 8188 3363 8202 3400 8177 3380 8149
TIME...MOT...LOC 1620Z 224DEG 47KT 3365 8191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
LCVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 5, 10:58 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 5, 10:58 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1058 AM EDT Tue Apr 5 2022 .SYNOPSIS... Chance for severe weather across the region today as a line of showers and strong thunderstorms move through. An additional system will move through on Wednesday, with strong storms also possible with that passage. Drier air will finally return by the weekend. && .NEAR TERM /THROUGH TONIGHT/... Active day of weather is expected across the forecast area as a strong shortwave move through aloft, and both a warm front and an area of low pressure moves through at the surface. The warm front will start off the morning just southwest of the cwa, and will be tracking northward through the morning. Convective models indicate that thunderstorms may initiate along the warm front in the CSRA around 16z, then move towards the Midlands by 18z. A strong line of showers and thunderstorms will also be approaching the cwa from the west early this afternoon. Shear values are high ahead of this line, and moderate instability is expected to exist. Hodographs remain favorable for rotating storms across the southern half of the cwa this afternoon. Initial concern is with any discrete cells that develop along the warm front. An elevated tornado threat could exist with the individual cells ahead of the main line of qlcs convection later this afternoon. As the line moves into the region, damaging wind gusts will be possible within the line. With moisture anomalously high, expect moderate to heavy rain at times which could cause localized flash flooding. The line will move east of the area tonight, with a period of dry conditions through the overnight hours, especially after midnight. Highs today will remain mild with highs in the mid 70s. Lows tonight above normal with readings in the upper 50s to lower 60s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Wednesday: Upper level troughing will deepen over the north-central US. A prominent shortwave trough will move across the southern portions of the Gulf Coast States and lift into the forecast area during the afternoon. Deep, southwesterly flow will develop across the Southeast ahead of an advancing cold front. Warm, moist advection and upper level support will allow showers and thunderstorms to develop on Wednesday afternoon ahead of the cold front. There is some potential for storms to produce damaging winds, small hail and possibly a tornado. Weak to moderate destabilization should occur due to moisture advection at low levels, daytime heating and cooling aloft. Confidence in destabilization and thunderstorm development is highest in the CSRA and southern Midlands. If storms develop further south then the moisture transport into the forecast area may be disrupted and the bulk of the convection may remain to the south. Thunderstorms that develop may show some organization. Deep layer shear values of around 20 kts and 0-3 km SRH values of around 100 m2/s2 indicates some potential for organized storm structures. The NAM seems to be an outlier from most models, with nearly twice the shear and seemingly unrealistic surface dewpoints leading to high sbCAPE values. Dry air aloft will support a hail threat. Given the synoptic support and favorable diurnal timing there will be a slight risk of severe weather on Wednesday afternoon. Thunderstorms could pose an all-hazards risk of damaging winds, hail and tornadoes. However significant severe weather (large hail, significant winds and strong tornadoes) seem unlikely given the weak to moderate sbCAPE values and only modest shear and SRH values. Wednesday Evening and Night: There may be a period of decreasing convective coverage on Wednesday evening as the shortwave trough exits the region. NVA and loss of daytime heating should inhibit updraft strength and limit the threat of severe weather. As the front draws closer to the region we should see shower coverage pick back up particularly during the early morning hours. We can't rule out an isolated thunderstorm overnight and during the early morning but severe weather appears unlikely due to weak sbCAPE values. Thursday: The cold front will finally push through the forecast area during the morning or early afternoon. Expect a few showers to develop along the front but moisture advection isn't as strong as the previous few days so QPF amounts are expected to be below a quarter of an inch. Depending on the timing of the frontal passage there may be enough time for the airmass to destabilize ahead of the front due to daytime heating. This would be most likely along and east of the I-95 corridor and in the Pee Dee. This could promote a few thunderstorms along the front but confidence is highest east of the forecast area. Dry, high pressure will move in behind the front leading to a breezy, warm afternoon. Highs will be in the low to mid 70s for most locations. Winds will stay up overnight keeping lows in the 40s. && .LONG TERM /THURSDAY THROUGH MONDAY/... A quieter weather pattern is expected for the long term. An upper level trough will push over the eastern US late this week and over the weekend. Global ensembles indicate 500 mb heights will be well below seasonal average promoting cooler temperatures for the late week and weekend. Upper ridging will replace the trough early next week as surface high pressure slips offshore. This pattern supports a warming temperature trend with increasing shallow moisture. Rainfall is unlikely through the long term. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... Deteriorating conditions through early evening. An approaching low pressure system will bring in scattered thunderstorms to the TAF sites along a warm front in the coming hours. Ceilings will decrease as the warm front lifts north with MVFR likely along with IFR/LIFR conditions within thunderstorms. Increasing moisture will allow for some heavy thunderstorms, and a strong low level jet will bring strong frequent gusts in excess of 25 kt. Occasional gusts of near 40 kt are possible at Augusta terminals this afternoon and thunderstorm coverage will become widespread. The line will shift out by 00z and ceilings will lift to VFR for a time. Winds will become more southwesterly as the system pushes out late tonight, but the strong low level jet may warrant a LLWS group later as surface winds begin to decrease. EXTENDED AVIATION OUTLOOK...Restrictions possible in widespread showers and thunderstorms again Wednesday night into Thursday as a series of disturbances/frontal boundaries cross the region. Of concern is the elevated potential for severe thunderstorms Wednesday evening ahead of a cold front. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Apr 5, 3:07 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 307 AM EDT Tue Apr 5 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-060715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 307 AM EDT Tue Apr 5 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Showers and thunderstorms will move into the area from the west by early this afternoon, lasting into the evening. Some storms may become severe, with damaging winds, isolated tornadoes, and heavy rainfall will all be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An approaching cold front will bring another round of showers and thunderstorms again Wednesday and Wednesday night. Strong damaging winds, isolated tornadoes, and heavy rainfall will all be possible ahead of this cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Additional spotter activation may be needed on Wednesday.
In the hours before
Special weather statement, Apr 5, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT Tue Apr 5 2022
SCZ025-026-030-051645-
Aiken SC-Saluda SC-Edgefield SC-
1221 PM EDT Tue Apr 5 2022
...A strong thunderstorm will impact portions of central Edgefield,
northwestern Aiken and south central Saluda Counties through 1245 PM
EDT...
At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Augusta, Edgefield, Saluda, Johnston, Ridge Spring, Saluda
County Airport, Edgefield County Airport, Monetta, Trenton, Ward,
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Vaucluse, Edgefield Federal Correction Institution and Murphy
Village.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 6 and 21.
Interstate 520 in South Carolina near mile marker 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3352 8188 3363 8202 3400 8177 3380 8149
TIME...MOT...LOC 1620Z 224DEG 47KT 3365 8191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:39 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 51 min |
| Apr 5, 2:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 30 min |
| Apr 5, 2:55 PM EDT | Tornado Warning | CAE | Aiken | 20 min |
| Apr 5, 3:09 PM EDT | Tornado Warning | CAE | Newberry | 36 min |
| Apr 5, 3:12 PM EDT | Tornado Warning | CAE | Aiken, Barnwell, Orangeburg | 33 min |
| Apr 5, 4:00 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 60 min |
| Apr 5, 4:12 PM EDT | Areal Flood Advisory | CAE | Calhoun, Kershaw, Lexington, Richland, Sumter | 2 hr |
| Apr 5, 4:15 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more | 2 hr |
| Apr 5, 4:47 PM EDT | Special Weather Statement | CAE | Edgefield | 43 min |
| Apr 5, 4:50 PM EDT | Tornado Warning | CAE | Bamberg, Clarendon, Orangeburg | 55 min |
| Apr 5, 4:53 PM EDT | Tornado Warning | CAE | Bamberg | 22 min |
| Apr 5, 5:02 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 28 min |
| Apr 5, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Apr 5, 5:10 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 50 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 45 min |
| Apr 5, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 52 min |
| Apr 5, 5:33 PM EDT | Tornado Warning | CAE | Aiken, Lexington, Richland | 42 min |
| Apr 5, 5:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 47 min |
| Apr 5, 5:50 PM EDT | Tornado Warning | CAE | Bamberg, Barnwell, Orangeburg | 40 min |
| Apr 5, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 49 min |
| Apr 5, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 34 min |
| Apr 5, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 48 min |
| Apr 5, 6:09 PM EDT | Areal Flood Advisory | CAE | Aiken, Calhoun, Clarendon, Fairfield, Kershaw, Lee and 5 more | 111 min |
| Apr 5, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Lexington, Orangeburg, Richland | 51 min |
| Apr 5, 6:17 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 28 min |
| Apr 5, 6:25 PM EDT | Tornado Warning | CAE | Clarendon, Orangeburg | 24 min |
| Apr 5, 6:26 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 34 min |
| Apr 5, 6:28 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 61 min |
| Apr 5, 6:30 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 30 min |
| Apr 5, 6:58 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg | 37 min |
| Apr 5, 7:22 PM EDT | Tornado Warning | CAE | Clarendon, Orangeburg | 23 min |
| Apr 5, 7:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Sumter | 50 min |
| Apr 5, 7:39 PM EDT | Tornado Warning | CAE | Clarendon, Lee, Sumter | 36 min |
Nearby
Special Weather Statements in South Carolina, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.